Clostridium Difficile Colitis

Clostridium Difficile Colitis

Clostridium difficile, or ‘c. diff’, is a bacterium that causes infections with symptoms ranging from mild diarrhea to life-threatening inflammation of the colon. Traditionally, c. diff. colitis occurred in older patients who were hospitalized, typically after the use of antibiotics. More recently, however, it has become for common, occasionally even occurring in healthy people in the absence of hospitalizations or antibiotic use.

Symptoms of c. diff. range from no symptoms to watery diarrhea with associated abdominal cramping to severe watery diarrhea along with fever, dehydration, weight loss, and overwhelming infection. The condition occurs when c. difficile, a bacterium normally found in the environment and occasionally in the bowels of healthy people, is allowed to grow out of control. This can occur when antibiotics inadvertently destroy some of the normal, helpful bacteria found in the gut. The bacterium goes on to produce a toxin that can attack the lining of the intestine, causing inflammation, dehydration, and rarely life-threatening distention of the colon and overwhelming infection.

C. diff. colitis is usually diagnosed by detecting the toxin produced by the bacteria in the stool. Occasionally, it is necessary to proceed with sigmoidoscopy or colonoscopy to help make the diagnosis. Various imaging tests are done if there is concern about some of the complications of c. diff. Treatment generally involves use of another antibiotic, and occasionally a probiotic, in an attempt to restore a healthy balance to the intestinal tract. As with many other conditions, prevention is thought of as a mainstay of therapy. Preventive measures include basic hygiene measures such as handwashing and through cleansing of all surfaces and equipment that have come into contact with a c. diff. patient. Even more importantly, it is important to avoid the unnecessary use of antibiotics.